MAUDE Adverse Event Report: MICROPORT ORTHOPEDICS INC. PROFEMUR® MODULAR FEMORAL NECK; HIP COMPONENT

MICROPORT ORTHOPEDICS INC. PROFEMUR® MODULAR FEMORAL NECK; HIP COMPONENT
Model Number PHA01204
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Serious Injury
Event or Problem Description
Allegedly, all components were removed from the femur.The canal was copiously irrigated.The final components were impacted into place.The hip was again relocated and noted to have excellent range of motion and excellent stability.66-year-old male with a history of a right total hip arthroplasty done in 2009 and previously well-functioning presented to my office earlier this week with 2 weeks of inability to bear weight and excruciating pain in the right hip.X-rays reveal a catastrophically failed right total hip arthroplasty with a fracture through the dual modular neck.X-rays reveal a catastrophically failed right total hip arthroplasty with a fracture through the dual modular neck.Patient had inflammatory markers as well as an aspiration that was nonconcerning for infection.We immediately encountered the broken neck segment as well as metallosis within the joint capsule.This was excised and debrided.Once we had adequate exposure of the broken head neck was removed.The acetabular component was inspected and found to be in good condition.A square tip impactor was used to check that the acetabular component was well ingrown, and it was.We then turned our attention to the femoral component.We exposed the proximal femur and the medial aspect of the neck of the component had catastrophically failed.There was fretting corrosion on both the broken neck segment as well as the proximal aspect of the stem.We used pencil-tip bur as well as a 6.5 mm bur to clear the shoulder as well as the interface between the bone and the implant.We had a good sense preoperatively that we were going to need to perform an extended trochanteric osteotomy to allow access to the stem which was obviously very well ingrown.We then were able to impact the stem in a retrograde fashion and after a prolonged period of working at the stem it was able to be removed.This was made very complex by the broken nature of the proximal aspect of the stem as well as the distorted anatomy.After the stem was removed, we then cleared the canal.There was a pedestal distally that needed to be cleared.He had excellent axial and rotational stability.We then turned our attention proximally where we put on a 65 mm lateral offset body and a +3.5 mm dual mobility head.This had excellent stability.We obtained intraoperative flatplate radiographs confirming appropriate implant position as well as leg length and offset.There was excellent stability of these components to 90 degrees of flexion 80 degrees of internal rotation.We applied the real 65 mm lateral offset body and used the torque limiting screwdriver after impacting it in place with the appropriate anteversion.We then placed the 50mm outer dual mobility head with a 28 mm +3.5 ceramic head.This was impacted in place.The hip was again reduced and taken through range of motion and found to be very stable.Because of the stability with our trials, we elected to leave the acetabular component in place given the morbidity of removing the component.Non-revised mpo products: part: 38025056 conserve® plus cup 50mm id 56mm od beaded, lot: 029796741, qty: 1.
 
Additional Manufacturer Narrative
This event will be updated once the investigation is complete.Trends will be evaluated.

Brand Name
PROFEMUR® MODULAR FEMORAL NECK
Common Device Name
HIP COMPONENT
Manufacturer (Section D)
MICROPORT ORTHOPEDICS INC.
5677 airline rd.
arlington TN 38002
Manufacturer Contact
rachael wise
5677 airline road
arlington, TN 38002
9018674771
MDR Report Key20727576
Report Number3010536692-2024-00489
Device Sequence Number8941289
Product Code LWJ
UDI-Device IdentifierM684PHA012041
UDI-PublicM684PHA012041
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberPHA01204
Device Catalogue NumberPHA01204
Device Lot Number049812925
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/19/2024
Supplement Report FDA Received Date08/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale